Illinois, 2010

Flash Flooding and Hail in Illinois, May 12 to 13, 2010

May 12 to 13, 2010 · NWS DVN · 9 events in 8 counties and zones

A warm front slowly lifted northward from central Missouri into eastern Iowa and northern Illinois May 12th and 13th. Several rounds of showers and thunderstorms moved across the area producing widespread torrential rains and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A warm front slowly lifted northward from central Missouri into eastern Iowa and northern Illinois May 12th and 13th. Several rounds of showers and thunderstorms moved across the area producing widespread torrential rains and some hail. As a result of the heavy rains, flash flooding was common. There were two corridors of heavy rain; one across Highway 20 with amounts around 2 to 3 inches and a second heavier corridor of 2 to 6 inches from Memphis, Missouri to near Geneseo, Illinois. Temperatures in the upper 40s to middle 60s on May 12 continued to rise during the early morning hours May 13, reaching into the lower 50s to upper 60s by daybreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 12, 10:21 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, May 12, 10:21 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1121 AM CDT WED MAY 12 2010

.HYDROLOGY...
A HEAVY RAIN EVENT IS FORECAST TO AFFECT THE AREA MAINLY TONIGHT.
THE TIMING...AMOUNT...AND LOCATION OF THE HEAVY RAIN IS STILL NOT
YET CERTAIN. HOWEVER...BASED ON RAINFALL THROUGH 12Z THURSDAY
INPUT INTO THE RIVER MODELS...SEVERAL OTHER RIVERS ARE EXPECTED TO
GO INTO FLOOD. RIVERS THAT DO NOT GO INTO FLOOD ARE EXPECTED TO SEE
SIGNIFICANT RISES.

RIVERS THAT MAY BE AFFECTED INCLUDE THE LOWER WAPSIPINICON...
PORTIONS OF THE IOWA...ENGLISH...NORTH SKUNK...SKUNK...LA MOINE...
MISSISSIPPI BELOW DAM 19...AND MORE OF THE LOWER DES MOINES.

NEW FLOOD WARNINGS WILL BE ISSUED FOR THE FOX RIVER AND THE CREST
FORECASTS WILL BE RAISED FOR AUGUSTA IOWA ON THE SKUNK AND ST
FRANCISVILLE ON THE LOWER DES MOINES RIVER.

THE CURRENT WEATHER WILL BE MONITORED THROUGH THE AFTERNOON AND
TONIGHT. ADDITIONAL RIVER FLOOD WARNINGS WILL BE ISSUED DEPENDING
UPON HOW THE HEAVY RAIN THREAT EVOLVES.
...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR
     CEDAR-DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-
     LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR
     BUREAU-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-
     ROCK ISLAND-WARREN.

MO...FLASH FLOOD WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR
     CLARK-SCOTLAND.

&&
Hazardous weather outlook, May 12, 4:14 AM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 AM CDT WED MAY 12 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
514 AM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH TONIGHT AS A WARM FRONT LIFTS INTO THE OUTLOOK
AREA. THE MAIN THREAT WILL BE HEAVY RAINFALL OF 1 TO 2
INCHES... WITH LOCALLY HIGHER AMOUNTS POSSIBLE. A FLASH
FLOOD WATCH IS IN EFFECT FOR TONIGHT FOR AREAS ROUGHLY
ALONG AND SOUTH OF INTERSTATE 80 WHERE SOILS ARE SATURATED
FROM RECENT HEAVY RAINFALL. ANY ADDITIONAL HEAVY RAINFALL
IN THESE AREAS WILL LIKELY GO MOSTLY INTO RUNOFF AND RESULT
IN SIGNIFICANT RISES ON AREA TRIBUTARY RIVERS... STREAMS
AND CREEKS. IN ADDITION TO HEAVY RAIN...THERE IS THE
POTENTIAL FOR HAIL WITH THE STRONGER STORMS OVER THE ENTIRE
OUTLOOK AREA... MAINLY THIS AFTERNOON AND EVENING. THE
STORM PREDICTION CENTER DOES HAVE THE AREA MAINLY SOUTH OF
HIGHWAY 34 IN A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON
AND EVENING... AND THIS IS MAINLY FOR THE POTENTIAL OF
A STORM TO PRODUCE DAMAGING WINDS OR AN ISOLATED TORNADO
ALONG THE WARM FRONT. CURRENT INFORMATION SUGGESTS
HOWEVER... THAT THIS THREAT LIKELY RESIDES SOUTH OF THE
OUTLOOK AREA.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT FLASH
FLOODING AND RAINFALL AMOUNTS IN EXCESS OF 1 INCH TO THE
NATIONAL WEATHER SERVICE IN THE QUAD CITIES.

In the hours before

Special weather statement, May 12, 8:34 AM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
934 AM CDT WED MAY 12 2010

IAZ098-099-MOZ009-010-121645-
VAN BUREN-LEE-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...KEOSAUQUA....FORT MADISON...MEMPHIS...
KAHOKA
934 AM CDT WED MAY 12 2010

...THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAINFALL MOVING INTO
SOUTHEAST IOWA AND NORTHEAST MISSOURI THIS MORNING...

AT 930 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS MOVING EAST ALONG THE IOWA AND
MISSOURI BORDER SOUTH OF OTTUMWA. THESE STORMS WERE MOVING EAST
AROUND 30 MPH AND MAY BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF DIMES...ALONG WITH BRIEF HEAVY RAINFALL ACROSS NORTHEAST
MISSOURI AND SOUTHEAST IOWA...MAINLY SOUTH OF HIGHWAY 34 THROUGH
1045 AM.

THESE STORMS WERE PART OF A LARGE CLUSTER OF THUNDERSTORMS...
REACHING FROM WATERLOO TO KIRKSVILLE...THAT WILL MOVE ACROSS
EASTERN IOWA THIS MORNING. THESE STORMS WILL PRODUCE HEAVY
RAINFALL RATES AND MOTORISTS CAN EXPECT POOR VISIBILITY AND
PONDING OF WATER ON ROADWAYS.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED.

SHEETS
Special weather statement, May 12, 10:56 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1156 AM CDT WED MAY 12 2010

ILZ026-034-035-121745-
HANCOCK-MCDONOUGH-WARREN-
1156 AM CDT WED MAY 12 2010

...STRONG THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS MOVING
THROUGH HANCOCK AND MCDONOUGH COUNTIES...

AT 1148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FERRIS...OR NEAR CARTHAGE...MOVING EAST AT
25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF LA HARPE AROUND 1210 PM CDT...
  BLANDINSVILLE AND TENNESSEE AROUND 1225 PM CDT...
  COLCHESTER AND 9 MILES NORTH OF FANDON AROUND 1230 PM CDT...
  SCIOTA AROUND 1240 PM CDT...
  MACOMB...WESTERN ILLINOIS UNIVERSITY...GOOD HOPE AND 6 MILES WEST
  OF BARDOLPH AROUND 1245 PM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...BRIEF HEAVY
RAIN...EXPECTED WITH THIS STORM.

LAT...LON 4064 9046 4036 9046 4036 9122 4063 9116
TIME...MOT...LOC 1652Z 263DEG 21KT 4047 9110

SHEETS

The radar

The Lincoln radar (KILX), 119 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 hail. Local standard time, as filed.

Hail, McDonough

When
May 12, 11:40 AM CST
Where
McDonough County, 0.53 mi W of Macomb
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.470, -90.680

Hail, Jo Daviess

When
May 12, 5:04 PM CST
Where
Jo Daviess County, 1.02 mi W of Stockton Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.320, -90.000

Hail, Stephenson

When
May 12, 5:04 PM CST
Where
Stephenson County, 1.53 mi W of Lena
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.380, -89.860

Hail, Hancock

When
May 12, 9:08 PM CST
Where
Hancock County, 0.52 mi E of Dallas City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.630, -91.160

Flash Flood, Henderson

When
May 12, 11:00 PM CST to May 13, 3:00 AM CST
Where
Henderson County, 3.41 mi NW of Big River St Forest to 4.61 mi WSW of Lomax
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.069, -90.960

Heavy rains flooded some roads across Henderson County during the early morning hours of May 13.

Flash Flood, Whiteside

When
May 13, 2:00 AM CST to 6:00 AM CST
Where
Whiteside County, 3.57 mi NNW of Penrose to 4.05 mi SW of Erie
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
41.930, -89.687

The southeast half of Whiteside County received 3 to 4 inches of rain during the early morning hours of May 13 which resulted in some flash flooding. Several residences in the Sterling and Rock Falls areas reported flooded basements.

Flash Flood, Mercer

When
May 13, 3:00 AM CST to 7:00 AM CST
Where
Mercer County, 7.5 mi WNW of Eliza to 3.34 mi SW of New Boston
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Law Enforcement
Coordinates
41.327, -91.110

Heavy rains resulted in widespread flash flooding of roads and highways across all of Mercer County, especially the eastern half during the morning of May 13.

Flash Flood, Henry

When
May 13, 3:05 AM CST to 7:05 AM CST
Where
Henry County, 3.36 mi WSW of Green Rock to 2.07 mi SW of Alpha
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Law Enforcement
Coordinates
41.457, -90.433

Heavy rains resulted in widespread flash flooding of roads and highways across all of Henry County, especially the northwest half during the morning of May 13.

Flash Flood, Hancock

When
May 13, 5:15 AM CST to 7:15 AM CST
Where
Hancock County, 2.14 mi SSE of Dallas City to 1.05 mi SSE of Colusa
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.600, -91.160

Heavy rains resulted in Camp Creek flooding the intersection of Highway 9 and Highway 94 east of Colusa, IL during the morning of May 13.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230925, 230926, 230928, 230929, 233037, 236431, 230953, 230973, 230977.